|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 6 | Page : 79-80
Agitation following midazolam administration: The paradox
Deep Sengupta, Surya K Dube, Vanitha Rajagopalan
Department of Neuroanaesthesiology and Critical Care, All India Institute of Medical Sciences, New Delhi, India
|Date of Submission||25-Apr-2020|
|Date of Acceptance||14-Jun-2020|
|Date of Web Publication||05-Oct-2020|
Dr. Surya K Dube
Department of Neuroanaesthesiology and Critical Care, 7th Floor, Neurosciences Center, All India Institute of Medical Sciences, New Delhi - 110 029
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sengupta D, Dube SK, Rajagopalan V. Agitation following midazolam administration: The paradox. Bali J Anaesthesiol 2020;4, Suppl S2:79-80
A 27-year-old female weighing 52 kg with the American Society of Anesthesiologists (ASA) grade 1 was scheduled to undergo a diagnostic magnetic resonance imaging examination for suspected lumbar spine pathology. Apart from radiating pain in the bilateral lower limbs, she did not have any complaints indicating an intracranial pathology or psychiatric abnormality. She was not on any antipsychotic medication. As she was anxious, the procedure was planned under sedation. Before the procedure, standard ASA monitors were applied, and oxygen was supplemented through a nasal cannula.
Initially, 2 mg of intravenous (IV) midazolam was given slowly, the patient became calm, and the procedure went well for 5–10 min. After that, the patient started becoming agitated and uncooperative. We supplemented another 2 mg of midazolam slow IV, but the patient became more agitated, which prompted us to administer an additional 2 mg of midazolam. However, the patient became more agitated, uncooperative, and combative. Neither there were episodes of desaturation and hypotension nor there were any signs of respiratory depression/distress. At no point in time, the patient complained of pain, or there was hypothermia. Having ruled out possible causes of agitation, we suspected a paradoxical reaction to midazolam and gave her two doses of injection propofol (10 mg each slowly), which made her calm, and the rest of the procedure could be done without any complication.
Midazolam is a commonly used drug for procedural sedation. Its sedative and antianxiety properties are due to its gamma-aminobutyric acid A (GABA-A) receptor-mediated action. However, rarely, atypical reactions or paradoxical reactions (i.e., nearly opposite effects compared with the usual sedation and anxiolysis) can be seen following midazolam administration., Extremes of age, gender, history of mental illness, Alzheimer's disease, dementia, chronic alcoholics, hypothyroidism, a dose of midazolam, and genetic background are certain predisposing factors for paradoxical reactions. The exact etiology of this reaction is precisely unknown. However, the few probable mechanisms of paradoxical reaction to midazolam are genetic variability (multiple allelic forms of GABA-A receptors may respond idiosyncratically to midazolam), benzodiazepine-mediated alteration in the central nervous system (CNS) neurotransmitter levels, benzodiazepine-mediated frontal cortical suppression, or compensatory response in chronic benzodiazepine users.
The clinical manifestations of paradoxical reactions are diverse, including motor irritability, disorientation, uncontrollable crying, verbalization, paranoia, intense agitation, and combative behavior., In practice, the clinical presentation of inadequate oxygenation or ventilation, hypotension, pain, and hypothermia-induced shivering may resemble paradoxical reaction. We reached our diagnosis by excluding these confounders in our patients. In some patients, anxiety and stress may lead to a panic attack presenting with sudden somatic and cognitive symptoms mimicking paradoxical reaction. We ruled out a panic attack in our case as there was no such previous history and the sign symptoms continued despite midazolam administration and even symptomatology worsened with increasing dose of midazolam.
Flumazenil, which acts as a pharmacological antagonist to a benzodiazepine, is reported to be effective in the management of paradoxical reaction., However, the use of flumazenil may precipitate myocardial ischemia in patients with coronary artery disease., Another problem for us was that flumazenil is not readily available every where. Caffeine (enteral and parenteral), haloperidol, and physostigmine have been reported to be effective in treating paradoxical reactions.,, Propofol or ketamine (by causing further CNS depression) in small incremental doses has been reported to be useful in overcoming the paradoxical reactions., Nevertheless, the use of propofol or ketamine was not advisable without adequate monitoring and airway management devices, because these agents may cause further CNS depression and may lead to life-threatening airway compromise.
In this case report, we highlighted the occurrence of paradoxical reaction to midazolam which is seldom and erratic. Although paradoxical reactions with benzodiazepines are uncommon, they can present as a catch-22 situation where administering more midazolam thinking that the dose is insufficient may worsen the situation. Prompt recognition of such an atypical event and rapid institution of pharmacological and supportive therapy may prevent further worsening of the situation.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Shin YH, Kim MH, Lee JJ, Choi SJ, Gwak MS, Lee AR, et al
. The effect of midazolam dose and age on the paradoxical midazolam reaction in Korean pediatric patients. Korean J Anesthesiol 2013;65:9-13.
Khan LC, Lustik SJ. Treatment of a paradoxical reaction to midazolam with haloperidol. Anesth Analg 1997;85:213-5.
Kirkpatrick D, Smith T, Kerfeld M, Ramsdell T, Sadiq H, Sharma A. Paradoxical reaction to alprazolam in an elderly woman with a history of anxiety, mood disorders, and hypothyroidism. Case Rep Psychiatry 2016;2016:6748947.
Mancuso CE, Tanzi MG, Gabay M. Paradoxical reactions to benzodiazepines: Literature review and treatment options. Pharmacotherapy 2004;24:1177-85.
McKenzie WS, Rosenberg M. Paradoxical reaction following administration of a benzodiazepine. J Oral Maxillofac Surg 2010;68:3034-6.
Rubin JT, Towbin RB, Bartko MB, Baskin KM, Cahill AM, Kaye RD. Oral and intravenous caffeine for treatment of children with post-sedation paradoxical hyperactivity. Pediatr Radiol 2004;34:980-4.
Golparvar M, Saghaei M, Sajedi P, Razavi SS. Paradoxical reaction following intravenous midazolam premedication in pediatric patients - a randomized placebo controlled trial of ketamine for rapid tranquilization. Paediatr Anaesth 2004;14:924-30.